Michigan, 2006Hail and Damaging Winds in Michigan, May 30, 2006
May 30, 2006 · NWS GRR · 14 events in 9 counties and zones
10 thunderstorm wind, 4 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $175,000
- Crop damage
- $60,000
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at May 30, 11:35 AM EST, 2 hours 33 minutes earlier.
Area forecast discussion, May 30, 11:35 AM EST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1235 PM EDT TUE MAY 30 2006
.SHORT TERM...
COLD FRONT IS STILL LOCATED UPSTREAM AT MIDDAY...EXTENDING NORTHEAST
TO SOUTHWEST ACROSS PORTIONS OF WISCONSIN AND IOWA. SUMMER LIKE
AIRMASS IS IN PLACE ACROSS THE GRR FORECAST AREA AFTER DAYS OF
SOUTHERLY FLOW STREAMING NORTH FROM THE GULF. RANDOM CONVECTION
CONTINUES IN THIS STEAMY AIRMASS. RANDOM NATURE OF THE CONVECTION IS
TIED TO THE LACK OF SHEAR IN THE VERTICAL. 0-6KM SHEAR IS PROGD TO
BASICALLY REMAIN BELOW 15 KNOTS THROUGH THIS EVENING. SO...RANDOM
THUNDERSTORM DEVELOPMENT WILL CONTINUE. CELLS ARE FIRING ON
DIFFERENTIAL HEATING BOUNDARIES FROM CLOUD COVER FROM EARLIER
CONVECTION AND OLD OUTFLOW BOUNDARIES. CONVECTION SHOULD PEAK WITH
THE DIURNAL CYCLE...WITH BETTER POTENTIAL FOR SEVERE STORMS IN THE
MID AFTERNOON THROUGH EVENING HOURS. CAPE VALUES ARE RECOVERING TO
IN EXCESS OF 2000 J/KG WITH LI/S DROPPING TO AROUND -6. WITH
ADDITIONAL HEATING AND ADVECTION OF HIGHER DEW POINTS FROM INDIANA
INSTABILITY IS EXPECTED TO BUILD FURTHER. RAN WITH LIKELY POPS ALL
AREAS.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...NONE.
&&
DUKE
Hazardous weather outlook, May 30, 5:30 AM EST, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
630 AM EDT TUE MAY 30 2006
LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-311000-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA-
CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT-
OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-
KALAMAZOO-CALHOUN-JACKSON-
630 AM EDT TUE MAY 30 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY
AND TONIGHT. SOME OF THE STORMS WILL LIKELY PRODUCE TORRENTIAL
DOWNPOURS WHICH COULD RESULT IN GREATLY REDUCED VISIBILITIES FOR
MOTORISTS AS WELL AS LOCALIZED FLOODING.
AN ISOLATED SEVERE STORM OR TWO WITH NICKEL SIZE HAIL AND GUSTY
WINDS TO 60 MPH CANNOT BE RULED OUT TODAY AND TONIGHT...BUT
ORGANIZED SEVERE WEATHER IS NOT LIKELY. STORM MOVEMENT WILL BE
NORTHEAST AT ABOUT 10 MPH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NUMEROUS THUNDERSTORMS ARE ALSO EXPECTED ON WEDNESDAY AND WEDNESDAY
NIGHT WITH A FRONTAL SYSTEM STALLED OVER THE AREA...AND THE THREAT
OF TORRENTIAL DOWNPOURS AND LOCALIZED FLOODING WILL CONTINUE.
ISOLATED SEVERE THUNDERSTORMS CANNOT BE RULED OUT WEDNESDAY EITHER.
COOLER AND LESS HUMID CONDITIONS WILL DEVELOP THURSDAY ONCE THE
FRONTAL SYSTEM MOVES OFF TO THE SOUTHEAST. HOWEVER ADDITIONAL WIDELY
SCATTERED STORMS WILL BE POSSIBLE ON FRIDAY AS AN UPPER LEVEL
DISTURBANCE AFFECTS THE REGION. A DRY WEEKEND IS CURRENTLY
FORECAST... THEN A THREAT OF STORMS WILL RETURN EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION SHOULD NOT BE NEEDED. HOWEVER RAINFALL REPORTS
WOULD BE GREATLY APPRECIATED. YOU CAN SUBMIT WEATHER SPOTTER REPORTS
ANYTIME ON OUR WEBSITE AT WWW.WEATHER.GOV/GRR/SPOTTER.
MEADE
In the hours before
Special weather statement, May 30, 12:14 PM EST, 1 hour 54 minutes before
MIC025-301745-
/O.NEW.KGRR.SV.W.0023.060530T1714Z-060530T1745Z/
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
114 PM EDT TUE MAY 30 2006
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A SPECIAL WEATHER STATEMENT FOR...
CALHOUN COUNTY IN SOUTH CENTRAL MICHIGAN...UNTIL 145 PM EDT
AT 110 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROKEN LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO
DIME SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
BROWNLEE PARK TO BURLINGTON...AND MOVING NORTHEAST AT 15 MPH.
STRONG THUNDERSTORMS WILL BE NEAR...
PENNFIELD AND BENTLEYS CORNERS AROUND 120 PM EDT
WRIGHTS CORNERS...CLARENDON AND BURLEIGH CORNERS AROUND 125 PM EDT
MARSHALL AROUND 130 PM EDT
ECKFORD AND HOMER AROUND 135 PM EDT
MARENGO AND BABCOCK AROUND 145 PM EDT
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
LAT...LON 4242 8473 4215 8473 4214 8472 4208 8472
4208 8529 4240 8529 4242 8530
COBBThunderstorm Wind, Jackson
- When
- May 30, 2:08 PM EST
- Where
- Jackson County, Pulaski
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Crop damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.933, -85.333
The public reported numerous trees blown down one mile north of Pulaski in Jackson county.
Thunderstorm Wind, Ottawa
- When
- May 30, 2:08 PM EST
- Where
- Ottawa County, Harrisburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- GOVT OFFICIAL
- Coordinates
- 42.383, -85.950
Large branches in bunches of trees were blown down two miles east of Harrisburg.
Hail, Kent
- When
- May 30, 2:30 PM EST
- Where
- Kent County, Kent City
- Measured
- 0.75 in hail
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- GOVT OFFICIAL
- Coordinates
- 42.933, -85.217
Penny sized hail was reported in Kent City.
Thunderstorm Wind, Calhoun
- When
- May 30, 2:50 PM EST
- Where
- Calhoun County, Battle Creek
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Crop damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.533, -85.383
Several trees were blown down in the city of Battle Creek.
Thunderstorm Wind, Allegan
- When
- May 30, 3:03 PM EST
- Where
- Allegan County, Allegan
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Crop damage
- $5,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 43.100, -84.867
Numerous trees were blown down in Allegan.
Hail, Kent
- When
- May 30, 3:14 PM EST to 3:15 PM EST
- Where
- Kent County, Grandville
- Measured
- 0.75 in hail
- Property damage
- $20,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.367, -84.667
Three quarters inch diameter hail was reported near Grandville and a roof was blown off an abandoned house in Grand Rapids.
Thunderstorm Wind, Allegan
- When
- May 30, 3:20 PM EST
- Where
- Allegan County, Monterey
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Crop damage
- $5,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 42.167, -85.217
Numerous trees were blown down near Monterey.
Hail, Kent
- When
- May 30, 3:40 PM EST
- Where
- Kent County, Lowell
- Measured
- 0.75 in hail
- Property damage
- $20,000
- Crop damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.117, -84.633
Seven eighths inch diameter hail was reported in Lowell and a large diameter tree was blown down in East Grand Rapids which also brought down power lines.
Hail, Van Buren
- When
- May 30, 3:45 PM EST
- Where
- Van Buren County, Bloomingdale
- Measured
- 0.75 in hail
- Property damage
- $10,000
- Crop damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.183, -85.883
Law enforcement in Bloomingdale reported three quarters inch diameter hail.
Thunderstorm Wind, Ionia
- When
- May 30, 4:15 PM EST to 4:24 PM EST
- Where
- Ionia County, Saranac
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Crop damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 43.217, -85.750
Trees were blown down just east of Saranac and also just north of Ionia.
Thunderstorm Wind, Barry
- When
- May 30, 4:15 PM EST
- Where
- Barry County, Cloverdale
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Crop damage
- $5,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 42.317, -85.183
Eight four to eighteen inch diameter trees were blown down two miles west of Cloverdale.
Thunderstorm Wind, Ionia
- When
- May 30, 4:45 PM EST
- Where
- Ionia County, Hubbardston
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Crop damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.533, -85.850
Numerous trees were blown down one mile northwest of Hubbardston.
Thunderstorm Wind, Gratiot
- When
- May 30, 5:15 PM EST
- Where
- Gratiot County, Alma
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.900, -85.767
Two trees were blown down in the city of Alma.
Thunderstorm Wind, Calhoun
- When
- May 30, 5:35 PM EST
- Where
- Calhoun County, East Leroy
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Crop damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.633, -85.833
An emergency manager reported numerous trees blown down one mile west of East Leroy.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Tennessee, May 30, 20061 death · 1 injured · $17,000 · 50 kt wind · 5 events
- Heat in Illinois, May 30, 20061 death · 1 event
- Flash Flood and Hail in Texas, May 30 to 31, 2006$475,000 · 1.75 in hail · 21 events
- Hail and Damaging Winds in Michigan, May 30, 2006$332,000 · 1 in hail · 19 events
- Flooding and Hail in Illinois, May 30, 2006$276,000 · 0.88 in hail · 11 events
- Hail and Damaging Winds in Indiana, May 30, 2006$95,000 · 60 kt wind · 10 events
- Flash Flooding and Heavy Rain in Kansas, May 30, 2006$111,000 · 4 events
- Flash Flood in New York, May 30, 2006$100,000 · 1 event
- Hail and Damaging Winds in Alabama, May 30, 2006$60,000 · 1.75 in hail · 7 events
- Hail and Damaging Wind in New York, May 30, 2006$50,000 · 1.75 in hail · 2 events
- Flooding and Hail in Kansas, May 30, 20061.5 in hail · 34 events
- Heavy Rain in Michigan, May 30, 2006$35,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505918, 5505919, 5505920, 5505921, 5505922, 5505923, 5505924, 5505973, 5505974, 5505975, 5505976, 5505977, 5505978, 5505979.